Group Two Medications are called "tricyclic antidepressants". They function by inhibiting the uptake of norepinephrine, thereby increasing the concentration of this neurotransmitter at the nerve interface. Examples include Imipramine (Tofranil) and Desipramine (Norpramine).
Imipramine was the next drug the psychiatrist recommended after Ritalin. My son took this, again aged 10-1/2yo, about 60-70 pounds, for approximately three weeks. During this time period he complained of nausea daily, and though he did not have that profound weight loss he evidenced under Ritalin, he also did not gain anything to speak of. One day I crushed one of his Imipramine tablets and just touched the tip of my tongue to a tiny fraction of grains. I found them to be appallingly bitter and they caused an immediate and almost disabling degree of nausea that lasted for hours. Since my son could not swallow pills any more than I could, he had been chewing them and this was why their effectiveness, if any, was totally disabled by their side effects. Again, aware that if I could not swallow pills I could not teach him how to do so, and this was his only solution to this dilemma, I removed him from Imipramine. He was not on this drug long enough to demonstrate any behavioral benefits.
Because Imipramine is an anti-depressant, his psychiatrist then went looking for a non-pill form of anti-depressant and selected Doxepin (Sinequan). Doxepin was prescribed to be taken just before bedtime, diluted in a citrus drink. He took Doxepin for approx two years. As we increased his dosage, his ability to wake up in the morning and stay awake at school gradually deteriorated. Curiously, his aggressiveness and antagonistic behaviors at school increased as his dosage did. He was removed from Doxepin for a time then to try Catapres, then the two drugs were taken simultaneously.
Clonidine (Catapres) and Bupropion (Wellbutrin) are classified with Group Two medications though neither one is a tricyclic anti-depressant. Catapres is generally prescribed as a patch that is worn on the back on the shoulder blade. Though it bypassed the problem we had had with consumable drugs, it presented its own special difficulties. In the first place, the glue that kept it affixed to the skin was not proof against sweat or showers and the patches frequently fell off at inopportune times. Of greater concern, however, was the fact that the abrupt cessation of the drug had more serious side effects than the drug itself, affecting the heart specifically. Under this drug, my son had to have regular EKGs taken to ensure no lasting damage to his heart. Additionally, the patch itched, so it had to be switched from shoulder to shoulder often and various anti-itching lotions were tried to control the discomfort. Aside from these aspects, the Catapres did not seem to have any noticeable effect on his behavior in school, in other words, did not correspond to any improvement in his behavior or grades. My son never took Wellbutrin, though it was prescribed at one point. I think we filled the prescription and he took one pill and we did not continue after that, though it was more of a case of "why bother" than because of the drug's effectiveness or lack thereof.
After being on Catapres for a time, we put my son back on Doxepin simultaneously. The two drugs in interaction acted like a sledgehammer. As soon as my son took his evening dose of Doxepin, while wearing the Catapres patch, he'd be dead to the world within minutes and had an extremely difficult time getting up in the morning and staying awake at school. After a few months of this, while hospitalized at another psychiatric hospital for a week, following another suicidal ideation episode, he went critical in the pediatric wing and was rushed to the emergency room at the hospital that was fortunately only a couple blocks away. He had fainted; his blood pressure had gone totally haywire and he was removed from all medications, under close supervision. (Remember, abrupt Catapres cessation is dangerous to the heart.) He remained drug free for many months after that.
Next Page: Prozac Child
Previous Page: Ritalin Side Effects
This website is for information purposes only and is not intended to be, or to serve as, a substitute for professional medical advice, diagnosis or treatment.